MAUDE Adverse Event Report: CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMINARY BYPASS, NON-ROLLER TYPE

CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMINARY BYPASS, NON-ROLLER TYPE
Model Number 5800-0000
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2023
Type of Reportable Event Malfunction
Event or Problem Description
Livanova received a report that a lifesparc pump began making noises and stopped during support.The noisy pump was noticed by a family member of the patient and when inspected by a nurse, it was observed that the pump had completely stopped and the controller began alarming.The patient was on support for 10 days at the time of the pump stop.The entire circuit was swapped out and replaced and the issue was resolved.No harm to the patient was reported.
 
Additional Manufacturer Narrative
H10.Livanova manufactures the lifesparc pump.The incident occurred in the (b)(6).There was no report of patient injury.The customer provided a photo of the pump which appears to show thrombus build up.During follow-up communication with the livanova representative, it was found that during the pump stop event, the lifesparc controller displayed a "pump stopped" error message and the system attempted to restart the pump.The secondary display lights reportedly scrolled quickly for a few seconds before the pump stop occurred.It was reported that the patient was on anticoagulants and the pump is awaiting return.Device evaluation is anticipated but has not yet begun.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
H10.The pump was returned to livanova for evaluation.A visual inspection was performed which identified a dark red ring of biological deposit on first barb of outlet connector and a dark red mass of biological deposit present around the rotor tip and ceramic cup.The ruby ball was found to be decoupled from inside the ceramic cup circumference.There was also some light wear/scuffing of the impeller vanes, suggests vanes contacted the upper housing inner surface when the pump was running.A functional inspection was attempted.When pump startup was initiated, the device did not pulse and no rotor motion was observed, leading to a failed startup.Further functional testing could not be performed because the device would not start.The noise reported could not be recreated or confirmed because the pump could not start or be functionally tested.However, investigation of the returned product determined that the noise and subsequent pump stop was most likely caused by a buildup of biological deposit at the pivot bearing between the ruby ball and the ceramic cup, as well as buildup on the side of the rotor assembly body.This buildup was confirmed during visual inspection of the device and its components.The patient was reported to be on anticoagulants, but act numbers were not provided.The lifesparc directions for use (cp-pit-7000-0173 rev.8) contains the following statement about the importance of adequate anticoagulation, ¿monitor the patient using medically appropriate procedures during the period of extracorporeal blood circulation.During support, the patient¿s activated clotting time (act) should be maintained at approximately 200 seconds to help control the formation of thrombus.¿ inadequate anticoagulation may have led to thrombus formation as seen throughout the investigated device.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.

Brand Name
LIFESPARC SYSTEM
Common Device Name
PUMP, BLOOD, CARDIOPULMINARY BYPASS, NON-ROLLER TYPE
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key17252959
Report Number2531527-2023-00015
Device Sequence Number6831048
Product Code KFM
UDI-Device Identifier00814112020593
UDI-Public(01)00814112020593(17)230827(11)211118
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2023
Device Model Number5800-0000
Device Catalogue Number5800-0000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2023
Supplement Date Received by Manufacturer08/16/2023
Initial Report FDA Received Date07/03/2023
Supplement Report FDA Received Date09/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexMale
Patient Weight72 KG